Massachusetts, 2012Flash Flood and Flooding in Massachusetts, August 15, 2012
August 15, 2012 · NWS BOX · 5 events in 3 counties and zones
After thunderstorms occurred during the early morning hours, clouds cleared allowing for ample sunshine. This resulted in the atmosphere destabilizing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After thunderstorms occurred during the early morning hours, clouds cleared allowing for ample sunshine. This resulted in the atmosphere destabilizing. A cold front moved through the region producing showers and thunderstorms. Some of these storms became severe producing damaging winds. High rainfall rates in a moisture laden atmosphere resulted in flash flooding as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 15, 12:44 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 15, 12:44 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
144 PM EDT WED AUG 15 2012
.SYNOPSIS...
WEAK LOW PRESSURE AND A FRONTAL SYSTEM WILL SLOWLY WORK ITS WAY
ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON THROUGH THU MORNING...
EXITING THE COAST THU AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE
LIKELY THROUGH EARLY THURSDAY AFTERNOON. AFTER A BRIEF DRY SPELL...
ANOTHER COLD FRONT WILL LIKELY BRING ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS LATE FRI INTO THE WEEKEND. HIGH PRESSURE SHOULD
BRING DRY AND COOLER WEATHER TO THE REGION EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
145 PM UPDATE...
ATMOSPHERE TRYING TO RECHARGE AFTER MORNING CONVECTION. SPC
MESOANALYSIS SHOWS MLCAPES UP TO 1000 J/KG AND WIDELY SCT SHOWERS
HAVE DEVELOPED ACROSS INTERIOR NEW ENGLAND. AS FURTHER
DESTABILIZATION TAKES PLACE EXPECT COVERAGE OF SHOWERS/TSTMS TO
INCREASE. 0-6KM SHEAR AND MID LEVEL LAPSE RATES ARE WEAK WHICH
SHOULD INITIALLY LIMIT INTENSITY OF ANY STORMS...BUT TOWARD 00Z AS
SHORTWAVE ENERGY APPROACHES LAPSE RATES AND SHEAR ARE EXPECTED TO
INCREASE WHICH MAY LEAD TO A FEW STRONG OR POSSIBLY SEVERE STORMS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT... AMPLIFYING MID LEVEL TROUGH AND SHORTWAVE MOVES EAST
INTO NEW ENG WHICH WILL HELP TO SUSTAIN CONVECTION INTO THE NIGHT
THROUGH COOLING ALOFT AND STEEPENING MID LEVEL LAPSE RATES.
IN FACT...700 TO 500 MB LAPSE RATE APPROACHES 7 DEG/KM IN WESTERN
AREAS AFTER MIDNIGHT AND THE TOTAL TOTALS INDEX HITS 52 IN WESTERN
AREAS AT THAT TIME PER GFS. KEPT LIKELY POPS THROUGH TONIGHT.
MAVMOSGUIDBC GRIDS FOR LOWS...MAINLY MID AND UPPER 60S.
THURSDAY...AT FIRST GLANCE IT APPEARS THAT ALL MODELS WANT TO
SWEEP THINGS CLEAN AS THE SURFACE FRONT IS OFF THE COAST AND THE
MEAN RELATIVE HUMIDITY DECREASES TO LESS THAN 40 PERCENT IN THE
AFTERNOON. HOWEVER...CLOSER INSPECTION SHOWS THAT WITH THE HEART
OF THE COLD POOL... -14C...STILL IN THE VICINITY IN THE MORNING...
ANY SUNSHINE WILL MAKE US VERY UNSTABLE AND THERE IS A GOOD CHANCE
OF POPPING STRONG TO POSSIBLY ISOLATED SEVERE STORMS IN SE
NH/EASTERN MA/AND RI IN THE LATE MORNING AND EARLY AFTERNOON.
THE GFS HAS A HIGH LIGHTNING ACTIVITY LEVEL...A FIRE WEATHER
PARAMETER... OF 4 IN THESE AREAS AT 18Z WHICH IS A SUBTLE
INDICATOR THAT THERE COULD STILL BE CONVECTION AROUND. IN ADDITION
TOTAL TOTALS ARE FORECAST TO BE 50-53 ALONG THE E COAST OF MA
BETWEEN 12Z AND 18Z. THUS... HAVE FORECAST 40-55 PERCENT CHANCES
OF SHOWERS/TSTMS. DO EXPECT CLEARING FROM WEST TO EAST IN THE MID
AFTERNOON. HIGHS IN THE MID 80S MOST AREAS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
*SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY THROUGH SATURDAY
*SHOWERS MAY LINGER OVER THE EASTERN ZONES ON SUNDAY
OVERVIEW...
MAIN FORECAST ISSUE THIS PERIOD IS THE TIMING AND CHARACTER OF COLD
FRONT THAT APPROACHES LATE FRIDAY BUT MAY TAKE MUCH OF THE WEEKEND
TO CLEAR THE REGION. THE 00Z ECMWF SHOWS REASONABLY GOOD CONSISTENCY
WITH ITS PRIOR RUN BUT WITH A SLOWER SOLUTION THAN THE OPERATIONAL
GFS. INCLINED TO LEAN TOWARD THE SLOWER ECMWF SOLUTION GIVEN THE H5
TROF AXIS REMAINING WEST OF THE AREA THROUGH THE WEEKEND WITH SW
FLOW ALOFT. THERE SEEMS TO BE SUPPORT FOR THE SLOWER SOLUTION FROM
THE GFS ENSEMBLE MEAN AS WELL. THUS...HAVE KEPT CHANCE SHOWERS AND
TSTMS IN THE FORECAST THRU SAT...AND OVER EASTERN AREAS EVEN ON SUN.
ECMWF DEVELOPS WEAK SURFACE WAVE ON SUN AND HOLDS FRONT BACK ALONG
SE COASTAL MA. THIS SOLUTION SEEMS PLAUSIBLE SINCE LARGE SCALE UPPER
PATTERN DOES NOT SEEM CONDUCIVE TOWARDS SWEEPING THE FRONT OUT TO
SEA...BUT CONFIDENCE IS RELATIVELY LOW.
SOME TSTMS LATE FRI...PROBABLY WEST OF A MHT-ORH-IJD LINE...MAY BE
STRONG OR EVEN SEVERE GIVEN COMBINATION OF MODERATE INSTABILITY AND
VERTICAL WIND SHEAR ON THE ORDER OF 30 TO 35 KT...POSSIBLY EVEN A
LITTLE HIGHER DEPENDING WHICH MODEL ONE CHOOSES. STRONG OR SEVERE
TSTMS LOOK TO BE A POSSIBILITY AGAIN ON SAT GIVEN VERTICAL
SHEAR/INSTABILITY COMBINATION. IN ADDITION...EXCESSIVE RAFL IS AN
ISSUES AS WELL. SINCE THE FRONT DECELERATES WITH FLOW ALOFT
LIKELY BECOMING NEARLY PARALLEL TO FRONTAL BOUNDARY...SEE A RISK
OF FLASH FLOODING WITH TRAINING CELLS IN AIR MASS CHARACTERIZED BY
PWATS PROJECTED BETWEEN 1.5 AND 1.9 INCHES. ALTHOUGH POPS HAVE
BEEN KEPT IN CHANCE CATEGORY FOR NOW LATE FRI INTO WEEKEND DUE TO
TIMING AND OTHER UNCERTAINTIES...POTENTIAL EXISTS FOR LOCALLY
HEAVY/EXCESSIVE RAFL.
BEYOND THIS WEEKEND...LOOKS DRY FOR AT LEAST A WHILE WITH THE FLOW
BECOMING A LITTLE LESS AMPLIFIED. H85 TEMPS SUGGEST NEAR SEASONABLE
TEMPS FOR AT LEAST MOST OF THE COMING WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
OVERVIEW...MODERATE CONFIDENCE. SCT SHOWERS/TSTMS TO INCREASE IN
COVERAGE ACROSS THE INTERIOR THIS AFTERNOON...THEN MOVING EAST
ACROSS SNE TONIGHT. A PERIOD OF MVFR CONDITIONS EXPECTED IN ANY
STORMS AND PATCHY LATE NIGHT MVFR/IFR FOG POSSIBLE. MAINLY VFR
THU...BUT SCT SHOWERS/TSTMS EXPECTED TO REDEVELOP ESPECIALLY FROM
S NH THROUGH E MA.
KBOS TERMINAL...
MODERATE CONFIDENCE. NOT REALLY A TRUE SEABREEZE THIS AFTERNOON AS
LOW LEVEL FLOW DRIVING SE WINDS. SCT TSTMS POSSIBLE AFTER 20Z AND
MAY LINGER INTO TONIGHT.
KBDL TERMINAL...
MODERATE CONFIDENCE. SCT TSTMS LIKELY THIS AFTERNOON AND POSSIBLY
LINGERING INTO THIS EVENING.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
THU NIGHT THRU MOST OF FRIDAY...HIGH CONFIDENCE OF VFR.
LATE FRIDAY THRU SATURDAY EVENING...MODERATE CONFIDENCE. MOSTLY VFR
BUT AREAS OF MVFR AND EVEN LOCALIZED IFR IN SCT SHOWERS AND TSTMS.
SUNDAY...LOW TO MODERATE CONFIDENCE. VFR EXPECTED W AND NW OF ORH
WHILE POTENTIAL FOR AREAS OF MVFR IN SHOWERS AND ISOLATED EMBEDDED
TSTMS E AND SE OF ORH.
&&
.MARINE...
HIGH CONFIDENCE THROUGH THURSDAY.
LIGHT WINDS LESS THAN 20 KT AND SEAS WELL BELOW 5 FT EXPECTED
THRU WED NIGHT. INCREASING PROBABILITY OF TSTMS MOVING ACROSS THE
WATERS FROM LATE THIS MORNING THROUGH EARLY THU AFTERNOON.
LOCALLY HIGHER WINDS AND SEAS IN STORMS.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
LIGHT WINDS GENERALLY LESS THAN 20 KT AND SEAS BELOW 5 FT EXPECTED
THRU THE PERIOD. THERE WILL BE A RISK OF TSTMS FROM TIME TO TIME
OVER THE WEEKEND...BEFORE TURNING DRY FOR THE FIRST PART OF NEXT
WEEK. PATCHY FOG POSSIBLE FRI AND SAT NIGHTS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...GAF/THOMPSON
NEAR TERM...KJC
SHORT TERM...GAF
LONG TERM...THOMPSON
AVIATION...KJC/THOMPSON
MARINE...GAF/THOMPSON
Hazardous weather outlook, Aug 15, 3:16 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EDT WED AUG 15 2012
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-160815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 AM EDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
ISOALTED THUNDERSTORMS TODAY AND TONIGHT COULD BE STRONG WITH THE
POTENTIAL FOR STRONG WINDS...HAIL...AND LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS WITH HAIL IN
SOUTHEAST NH...EASTERN MA...AND RHODE ISLAND THU MORNING AND EARLY
AFTERNOON.
A FEW THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING ON BOTH
FRIDAY AND SATURDAY COULD BE STRONG TO SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY DOWNPOURS..
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY. BE PREPARED TO REPORT ANY
FLOODING...STRONG WINDS...OR HAIL TO THE NATIONAL WEATHER SERVICE.
ANZ230>237-250-251-254>256-160815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
416 AM EDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED STRONG THUNDERSTORMS TODAY AND TONIGHT COULD PRODUCE
LOCALLY HEAVY DOWNPOURS AND LOCALLY HIGHER WINDS AND SEAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS WITH HAIL IN
SOUTHEAST NH...EASTERN MA...AND RHODE ISLAND THU MORNING AND EARLY
AFTERNOON.
A FEW THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING ON BOTH
FRIDAY AND SATURDAY COULD BE STRONG TO SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY DOWNPOURS..
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FIELD
In the hours before
Local storm report, Aug 15, 8:30 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
930 AM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM FLOOD WEST SPRINGFIELD 42.12N 72.65W
08/15/2012 HAMPDEN MA AMATEUR RADIO
ONE CAR STUCK AT RESTAURANT ON ROUTE 5. WATER REPORTED
UP TO FLOOR BOARD OF CAR ON PROSPECT STREET. WESTFIELD
BARNES AIRPORT RECORDED 1.14 INCHES IN 20 MINUTES BUT
TOTAL WAS LESS THAN 1.50 INCHES.
0536 AM TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
08/15/2012 HAMPDEN MA AMATEUR RADIO
LARGE TREE LIMBS DOWN ON BEAR HOLE ROAD AND PROSPECT
STREET.
0808 AM FLOOD PROVIDENCE 41.82N 71.42W
08/15/2012 PROVIDENCE RI TRAINED SPOTTER
RTE 10 N AT EXIT 6 FLOODED WITH CARS STRANDED
0820 AM FLOOD ATTLEBORO 41.94N 71.29W
08/15/2012 BRISTOL MA NWS EMPLOYEE
PLEASANT STREET FLOODED
0845 AM FLOOD BRISTOL 41.68N 71.27W
08/15/2012 BRISTOL RI TRAINED SPOTTER
60 PERSENT OF ROADS IN DOWNTOWN BRISTOL FLOODED
0905 AM FLOOD QUINCY 42.26N 71.01W
08/15/2012 NORFOLK MA AMATEUR RADIO
SPANISH AVE TO WALISTON BEACH AND HANCOCK STREET CLOSED
DUE TO FLOODING
0925 AM FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA TRAINED SPOTTER
FLOODING ON INTERSTATE 195 EAST BOUND BY THE ENTRANCE
TO BRAGA BRIDGE
&&
AEDSpecial weather statement, Aug 15, 8:41 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
941 AM EDT WED AUG 15 2012
MAZ018>023-151445-
BARNSTABLE MA-DUKES MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL
MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
941 AM EDT WED AUG 15 2012
AT 940 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF WAREHAM TO 11 MILES
NORTHWEST OF CHILMARK...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH
OF PLYMOUTH TO 17 MILES SOUTH OF NEW BEDFORD...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...BOURNE...CHILMARK...SANDWICH...
FALMOUTH...WEST TISBURY...TISBURY...VINEYARD HAVEN...MASHPEE...OAK
BLUFFS...EDGARTOWN...BARNSTABLE...HYANNIS...YARMOUTH...DENNIS AND
BREWSTER.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
HEAVY RAIN MAY CAUSE STREET FLOODING AND PONDING OF WATER IN LOW
LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4165 7012 4150 7070 4143 7045 4135 7044
4134 7045 4135 7085 4147 7067 4149 7071
4141 7096 4158 7065 4167 7066 4171 7067
4150 7098 4150 7100 4191 7074 4191 7054
4177 7048 4172 7026 4191 6996
KJCLocal storm report, Aug 15, 9:09 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1009 AM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM FLOOD WEST SPRINGFIELD 42.12N 72.65W
08/15/2012 HAMPDEN MA AMATEUR RADIO
ONE CAR STUCK AT RESTAURANT ON ROUTE 5. WATER REPORTED
UP TO FLOOR BOARD OF CAR ON PROSPECT STREET. WESTFIELD
BARNES AIRPORT RECORDED 1.14 INCHES IN 20 MINUTES BUT
TOTAL WAS LESS THAN 1.50 INCHES.
0536 AM TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
08/15/2012 HAMPDEN MA AMATEUR RADIO
LARGE TREE LIMBS DOWN ON BEAR HOLE ROAD AND PROSPECT
STREET.
0808 AM FLOOD PROVIDENCE 41.82N 71.42W
08/15/2012 PROVIDENCE RI TRAINED SPOTTER
RTE 10 N AT EXIT 6 FLOODED WITH CARS STRANDED
0820 AM FLOOD ATTLEBORO 41.94N 71.29W
08/15/2012 BRISTOL MA NWS EMPLOYEE
PLEASANT STREET FLOODED
0845 AM FLOOD BRISTOL 41.68N 71.27W
08/15/2012 BRISTOL RI TRAINED SPOTTER
60 PERSENT OF ROADS IN DOWNTOWN BRISTOL FLOODED
0905 AM FLOOD QUINCY 42.26N 71.01W
08/15/2012 NORFOLK MA AMATEUR RADIO
SPANISH AVE TO WALISTON BEACH AND HANCOCK STREET CLOSED
DUE TO FLOODING
0925 AM FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA TRAINED SPOTTER
FLOODING ON INTERSTATE 195 EAST BOUND BY THE ENTRANCE
TO BRAGA BRIDGE
0925 AM FLASH FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA BROADCAST MEDIA
DAVOL ST AT BATTLESHIP COVE FLOODED. SEVERAL VEHICLES
STUCK.
0930 AM FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA AMATEUR RADIO
8 INCHES OF WATER ON ROOSEVELT AVE
0940 AM FLOOD NEW BEDFORD 41.66N 70.94W
08/15/2012 BRISTOL MA AMATEUR RADIO
COVE STREET BEING CLOSED DUE TO 1 FOOT OF WATER ON
ROADWAY
0943 AM FLOOD QUINCY 42.26N 71.01W
08/15/2012 NORFOLK MA BROADCAST MEDIA
SPANISH AVE TO WOLLASTON BEACH AND HANCOCK ST CLOSED
DUE TO FLOODING
&&
AEDLocal storm report, Aug 15, 9:31 AM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1031 AM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM FLOOD WEST SPRINGFIELD 42.12N 72.65W
08/15/2012 HAMPDEN MA AMATEUR RADIO
ONE CAR STUCK AT RESTAURANT ON ROUTE 5. WATER REPORTED
UP TO FLOOR BOARD OF CAR ON PROSPECT STREET. WESTFIELD
BARNES AIRPORT RECORDED 1.14 INCHES IN 20 MINUTES BUT
TOTAL WAS LESS THAN 1.50 INCHES.
0536 AM TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
08/15/2012 HAMPDEN MA AMATEUR RADIO
LARGE TREE LIMBS DOWN ON BEAR HOLE ROAD AND PROSPECT
STREET.
0808 AM FLOOD PROVIDENCE 41.82N 71.42W
08/15/2012 PROVIDENCE RI TRAINED SPOTTER
RTE 10 N AT EXIT 6 FLOODED WITH CARS STRANDED
0820 AM FLOOD ATTLEBORO 41.94N 71.29W
08/15/2012 BRISTOL MA NWS EMPLOYEE
PLEASANT STREET FLOODED
0830 AM FLOOD ATTLEBORO 41.94N 71.29W
08/15/2012 BRISTOL MA AMATEUR RADIO
1 FOOT OF WATER ON FORREST STREET WITH CAR STUCK
0845 AM FLOOD BRISTOL 41.68N 71.27W
08/15/2012 BRISTOL RI TRAINED SPOTTER
60 PERSENT OF ROADS IN DOWNTOWN BRISTOL FLOODED
0905 AM FLOOD QUINCY 42.26N 71.01W
08/15/2012 NORFOLK MA AMATEUR RADIO
SPANISH AVE TO WALISTON BEACH AND HANCOCK STREET CLOSED
DUE TO FLOODING
0925 AM FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA TRAINED SPOTTER
FLOODING ON INTERSTATE 195 EAST BOUND BY THE ENTRANCE
TO BRAGA BRIDGE
0925 AM FLASH FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA BROADCAST MEDIA
DAVOL ST AT BATTLESHIP COVE FLOODED. SEVERAL VEHICLES
STUCK.
0930 AM FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA AMATEUR RADIO
8 INCHES OF WATER ON ROOSEVELT AVE
0940 AM FLOOD NEW BEDFORD 41.66N 70.94W
08/15/2012 BRISTOL MA AMATEUR RADIO
COVE STREET BEING CLOSED DUE TO 1 FOOT OF WATER ON
ROADWAY
0943 AM FLOOD QUINCY 42.26N 71.01W
08/15/2012 NORFOLK MA BROADCAST MEDIA
SPANISH AVE TO WOLLASTON BEACH AND HANCOCK ST CLOSED
DUE TO FLOODING
0944 AM FLOOD LITTLE COMPTON 41.50N 71.17W
08/15/2012 NEWPORT RI TRAINED SPOTTER
FLOODED ROADWAYS AND STORM DRAINS
&&
AEDLocal storm report, Aug 15, 10:18 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1118 AM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM FLOOD WEST SPRINGFIELD 42.12N 72.65W
08/15/2012 HAMPDEN MA AMATEUR RADIO
ONE CAR STUCK AT RESTAURANT ON ROUTE 5. WATER REPORTED
UP TO FLOOR BOARD OF CAR ON PROSPECT STREET. WESTFIELD
BARNES AIRPORT RECORDED 1.14 INCHES IN 20 MINUTES BUT
TOTAL WAS LESS THAN 1.50 INCHES.
0536 AM TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
08/15/2012 HAMPDEN MA AMATEUR RADIO
LARGE TREE LIMBS DOWN ON BEAR HOLE ROAD AND PROSPECT
STREET.
0808 AM FLOOD PROVIDENCE 41.82N 71.42W
08/15/2012 PROVIDENCE RI TRAINED SPOTTER
RTE 10 N AT EXIT 6 FLOODED WITH CARS STRANDED
0815 AM WATER SPOUT 3 NE NORTH KINGSTOWN 41.54N 71.41W
08/15/2012 ANZ236 RI BROADCAST MEDIA
NO DAMAGE REPORTED. WATERSPOUT BEGAN AT 815 AM AND
LIFTED AROUND 830 AM.
0820 AM FLOOD ATTLEBORO 41.94N 71.29W
08/15/2012 BRISTOL MA NWS EMPLOYEE
PLEASANT STREET FLOODED
0830 AM FLOOD ATTLEBORO 41.94N 71.29W
08/15/2012 BRISTOL MA AMATEUR RADIO
1 FOOT OF WATER ON FORREST STREET WITH CAR STUCK
0845 AM FLOOD BRISTOL 41.68N 71.27W
08/15/2012 BRISTOL RI TRAINED SPOTTER
60 PERSENT OF ROADS IN DOWNTOWN BRISTOL FLOODED
0905 AM FLOOD QUINCY 42.26N 71.01W
08/15/2012 NORFOLK MA AMATEUR RADIO
SPANISH AVE TO WALISTON BEACH AND HANCOCK STREET CLOSED
DUE TO FLOODING
0925 AM FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA TRAINED SPOTTER
FLOODING ON INTERSTATE 195 EAST BOUND BY THE ENTRANCE
TO BRAGA BRIDGE
0925 AM FLASH FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA BROADCAST MEDIA
DAVOL ST AT BATTLESHIP COVE FLOODED. SEVERAL VEHICLES
STUCK.
0930 AM FLOOD FALL RIVER 41.71N 71.11W
08/15/2012 BRISTOL MA AMATEUR RADIO
8 INCHES OF WATER ON ROOSEVELT AVE
0940 AM FLOOD NEW BEDFORD 41.66N 70.94W
08/15/2012 BRISTOL MA AMATEUR RADIO
COVE STREET BEING CLOSED DUE TO 1 FOOT OF WATER ON
ROADWAY
0944 AM FLOOD LITTLE COMPTON 41.50N 71.17W
08/15/2012 NEWPORT RI TRAINED SPOTTER
FLOODED ROADWAYS AND STORM DRAINS
&&
JDSpecial weather statement, Aug 15, 1:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
224 PM EDT WED AUG 15 2012
MAZ002-003-151915-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
224 PM EDT WED AUG 15 2012
...THUNDERSTORM WITH TORRENTIAL RAINFALL IN NORTHWEST
MASSACHUSETTS...
AT 220 PM...A SLOW MOVING THUNDERSTORM PRODUCING RAINFALL RATES OF 1
INCH PER HOUR WAS LOCATED NEAR CONWAY IN FRANKLIN COUNTY. THE STORM
WAS DRIFTING NORTHEAST AT 5 MPH.
THIS STORM WILL PRODUCE MINOR FLOODING AS IT AFFECTS
CONWAY...DEERFIELD...GREENFIELD AND MONTAGUE THROUGH 330 PM.
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4261 7253 4253 7251 4248 7270 4256 7274
JWD
Event by event
3 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flood, Bristol
- When
- August 15, 1:45 PM EST to 2:45 PM EST
- Where
- Bristol County, 0.25 mi NNE of Taunton to 0.29 mi NE of Taunton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.903, -71.097
One lane of Washington Street, between Court and Pleasant Streets, collapsed into a sinkhole seven feet in diameter and eight feet deep.
Thunderstorm Wind, Hampden
- When
- August 15, 5:14 PM EST
- Where
- Hampden County, 1.47 mi NNW of Westfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.140, -72.760
Trees on North Road were downed by thunderstorm winds.
Flash Flood, Hampden
- When
- August 15, 6:09 PM EST to 7:09 PM EST
- Where
- Hampden County, 1.72 mi E of Ludlow Center to 1.79 mi WSW of Wyben
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.205, -72.437
Chapin Street and the intersection of East and Birch Streets in Ludlow were flooded with one foot of water. Chapin Street was closed due to the flooding. A car was stuck in flood waters at the intersection of East Mountain Road and Route 20 in Westfield. Portions of Route 10 in Southwick were flooded with six inches of water.
Flood, Bristol
- When
- August 15, 9:20 PM EST to 10:20 PM EST
- Where
- Bristol County, 0.79 mi NNW of Fall River to 0.81 mi NNW of Fall River
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.710, -71.156
Davol Street was closed due to flooding near the Global Gas Station.
Flood, Worcester
- When
- August 15, 9:48 PM EST to 11:00 PM EST
- Where
- Worcester County, 0.49 mi NNE of Lincoln Square to 0.42 mi SW of Morningdale
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.286, -71.796
The intersection of Plantation Street and Route 70 was flooded with two feet of water. Local street flooding occurred at the intersection of Ashton and McKinley Streets. One car was stuck in standing water on Lincoln Street.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, August 15, 20121 death · $5,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in New Jersey, August 15, 2012$8.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 15 to 16, 2012$61,000 · 1.5 in hail · 18 events
- Flooding and Damaging Winds in Massachusetts, August 15, 2012$57,000 · 8 events
- Flash Flooding and Hail in Mississippi, August 15 to 16, 2012$37,000 · 1.25 in hail · 10 events
- Damaging Wind in Texas, August 15, 2012$50,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 15, 2012$45,000 · 56 kt wind · 2 events
- Damaging Winds in Virginia, August 15, 2012$26,000 · 50 kt wind · 11 events
- Wildfire in Kansas, August 15 to 16, 2012$25,000 · 1 event
- Hail and Damaging Winds in New York, August 15, 2012$7,000 · 1.5 in hail · 12 events
- Flooding in Rhode Island, August 15, 2012$15,000 · 2 events
- Hail in Minnesota, August 15, 20121.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409300, 409301, 409619, 409620, 409621.